Sachet poisoningPotpourri poisoning
A sachet is a bag of perfumed powder or a mix of dried flowers, herbs, spices, and aromatic wood shavings (potpourri). Some sachets also contain aromatic oils. Sachet poisoning occurs when someone swallows the ingredients of a sachet. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Potpourri is generally considered to be nontoxic.
Symptoms of sachet poisoning include:
- Eye irritation
- Difficulty swallowing
- Nausea and vomiting
- Rapid breathing
- Shallow breathing
- Stomach pain
- Throat irritation
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the sachet with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Blood and urine tests
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through the vein (by IV)
- Medicine to treat symptoms
How well someone does depends on how much of the sachet contents they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery. Sachets are not considered very poisonous.
Caraccio TR, McFee RB. Cosmetics and toilet articles. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 100.
Maypole J, Woolf, AD. Essential oils. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 101.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine . 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Review Date: 10/16/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.